Skip to main content

Does Genvoya cause erectile dysfunction?

Medically reviewed by Nicole France, BPharm. Last updated on Aug 23, 2021.

Official answer

by Drugs.com

Erectile dysfunction is not reported to be a side effect of Genvoya, a medication used to treat human immunodeficiency virus (HIV)-1 infection. Genvoya is a four-drug combination tablet containing cobicistat, elvitegravir, emtricitabine and tenofovir alafenamide.

Dose reduction needed when taking certain erectile dysfunction drugs while on Genvoya

If you take Genvoya and use a phosphodiesterase-5 (PDE5) inhibitor to treat erectile dysfunction, the dose of the PDE5 inhibitor you take will need to be reduced (see table below). This is because when you take the drugs together, Genvoya increases the amount of the PDE5 inhibitor you receive and its effects.

In addition to reducing the dose of the PDE-5 inhibitor you take, you should also monitor more carefully for adverse events linked to PDE-5 inhibitors.

Phosphodiesterase-5 (PDE5) inhibitor Recommended dose while on Genvoya
Sildenafil (Viagra) A single dose not exceeding 25 mg in 48 hours
Tadalafil (Cialis) A single dose not exceeding 10 mg in 72 hours
Vardenafil (Levitra, Staxyn) A single dose not exceeding 2.5 mg in 72 hours of vardenafil tablets (Levitra)

Avoid using Staxyn (vardenafil orally disintegrating tablets) with Genvoya

Erectile dysfunction is common in men with HIV

Erectile dysfunction is more common among HIV infected men than men without HIV. It is thought a number of factors contribute to this such as certain HIV medications that can affect the cardiovascular and metabolic systems, as well as medications used for other conditions, social stigma, and fear of transmitting the virus, for example.

References

Related medical questions

Drug information

Related support groups